Alert archive / Washington / Wind Advisories in 2013
Wind Advisory 17, NWS Seattle, WA
NWS Seattle, WA issued this wind advisory at Dec 2, 2013, 2:49 AM PST for San Juan County, Washington. It took effect at Dec 2, 2013, 2:00 PM PST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Dec 2, 2013, 2:49 AM PST (10:49 UTC)
- In effect from
- Dec 2, 2013, 2:00 PM PST
- Expired
- Dec 3, 2013, 11:00 AM PST
- In force
- 21 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 00:00Z, 10.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 492 m above ground
- 0-6 km bulk shear
- 97 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS76 KSEW 021049 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 249 AM PST MON DEC 2 2013 WAZ001-503-021800- /O.NEW.KSEW.WI.Y.0017.131202T2200Z-131203T1900Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY- 249 AM PST MON DEC 2 2013 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 AM PST TUESDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 AM PST TUESDAY. * SOME AFFECTED LOCATIONS...BELLINGHAM...FURNDALE...SUMAS...LUMMI ISLAND...EASTSOUND...AND FRIDAY HARBOR. * TIMING...NORTHEAST FRASER OUTFLOW WINDS WILL INCREASE THIS AFTERNOON AND REMAIN WINDY THROUGH TUESDAY MORNING. * WIND...NORTHEAST WIND 20 TO 30 MPH WITH GUSTS TO 55 MPH. * IMPACTS...DOWNED TREE LIMBS AND LOCAL POWER OUTAGES ARE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH AND/OR GUSTS OF 45 TO 57 MPH ARE LIKELY. && $$ WEATHER.GOV/SEATTLE MERCER
2 follow-up statements
000 WWUS76 KSEW 022318 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 318 PM PST MON DEC 2 2013 WAZ001-503-031300- /O.CON.KSEW.WI.Y.0017.000000T0000Z-131203T1900Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY- 318 PM PST MON DEC 2 2013 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PST TUESDAY... * SOME AFFECTED LOCATIONS...BELLINGHAM...FERNDALE...SUMAS... LUMMI ISLAND...EASTSOUND...AND FRIDAY HARBOR. * TIMING...NORTHEAST FRASER OUTFLOW WINDS WILL INCREASE THROUGH THIS EVENING...WITH WINDY CONDITIONS CONTINUING THROUGH TUESDAY MORNING. THE STRONGEST WIND WILL OCCUR LATE THIS EVENING AND OVERNIGHT. * WIND...NORTHEAST WINDS OF 20 TO 35 MPH WITH GUSTS OF 40 TO 50 MPH ARE EXPECTED TO DEVELOP BY THIS EVENING. * IMPACTS...DOWNED TREE LIMBS AND LOCAL POWER OUTAGES ARE POSSIBLE. WITH AIR TEMPERATURE FALLING INTO THE 20S OVERNIGHT... WIND CHILL READINGS OF 5 TO 15 DEGREES ARE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH AND/OR GUSTS OF 45 TO 57 MPH ARE LIKELY. && $$
000 WWUS76 KSEW 031142 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 342 AM PST TUE DEC 3 2013 WAZ001-503-031900- /O.CON.KSEW.WI.Y.0017.000000T0000Z-131203T1900Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY- 342 AM PST TUE DEC 3 2013 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PST THIS MORNING... * SOME AFFECTED LOCATIONS...BELLINGHAM...FERNDALE...SUMAS... LUMMI ISLAND...EASTSOUND...AND FRIDAY HARBOR. * TIMING...NORTHEAST FRASER OUTFLOW WINDS WILL CONTINUE THROUGH THIS MORNING BEFORE EASING. * WIND...NORTHEAST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH ARE EXPECTED. * IMPACTS...DOWNED TREE LIMBS AND LOCAL POWER OUTAGES ARE POSSIBLE. WITH AIR TEMPERATURE FALLING INTO THE 20S THIS MORNING...WIND CHILL READINGS OF 10 TO 15 DEGREES ARE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH AND/OR GUSTS OF 45 TO 57 MPH ARE LIKELY. && $$ WEATHER.GOV/SEATTLE MERCER
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Dec 1, 9:00 PM PST, 5 hours 49 minutes earlier.
Area forecast discussion, Dec 1, 9:00 PM PST, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
900 PM PST SUN DEC 1 2013
.SYNOPSIS...A COLD FRONT WILL MOVE THROUGH WESTERN WASHINGTON
TONIGHT. A MODIFIED ARCTIC FRONT WILL MOVE SOUTH THROUGH THE AREA
MONDAY...AND AN INCH OR TWO OF SNOW IS POSSIBLE. COLD DRY AIR WILL
ARRIVE FROM BRITISH COLUMBIA MONDAY NIGHT FOR CLEAR AND FRIGID
WEATHER THROUGH THURSDAY. THERE IS A CHANCE OF A LITTLE SNOW OR RAIN
FRIDAY...THEN DRY AND COLD WEATHER IS EXPECTED AGAIN NEXT WEEKEND.
&&
.SHORT TERM...STRONG WESTERLY FLOW ALOFT CONTINUES OVER WESTERN
WASHINGTON THIS EVENING...WITH A SURFACE COLD FRONT MOVING SOUTHEAST
ACROSS THE AREA. THE WARMER MOIST AIR THAT HAS BEEN BRINGING HEAVY
RAIN TO THE MOUNTAINS IS NOW OVER THE SOUTHERN PART OF WASHINGTON
AND NORTHERN OREGON AND SHIFTING SOUTHWARD. AT THE SAME TIME...THE
COOLER AND MORE UNSTABLE AIR MASS ASSOCIATED WITH THE UPPER LOW
ALONG THE COAST OF BRITISH COLUMBIA IS MOVING INTO THE NORTH PART OF
WESTERN WASHINGTON.
THE REGION OF WARM AND VERY MOIST AIR WILL MOVE SOUTH OF WESTERN
WASHINGTON TONIGHT...AND THE UPPER LOW WILL MOVE TO EXTREME
SOUTHWEST BRITISH COLUMBIA. THE COLD FRONT WILL MOVE SOUTHEAST
ACROSS THE FORECAST AREA. HEAVY RAIN WILL CONTINUE IN THE SOUTH PART
OF OUR CASCADES FOR THE NEXT FEW HOURS...ESPECIALLY NEAR MOUNT
RAINIER...WHICH IS DRIVING SOME RIVERS CLOSE TO OR ABOVE FLOOD
STAGE. ON THE WHOLE THOUGH...THE STEADY RAIN IS GIVING WAY TO
SHOWERS.
A MODIFIED ARCTIC FRONT WILL MOVE SOUTH THROUGH WESTERN WASHINGTON
MONDAY...AND THE UPPER TROUGH WILL MOVE OVER THE AREA AS WELL. THE
SNOW LEVEL WILL FALL TO AROUND 500 FT MONDAY...BUT THE COLD AIR
MOVING IN WILL BE RELATIVELY DRY. MODELS SHOW ENOUGH PRECIPITATION
MONDAY AND MONDAY EVENING TO SUPPORT LOCAL SNOW ACCUMULATIONS OF A
HALF INCH TO TWO INCHES...IN THAT IS WHAT OFTEN OCCURS WITH THESE
TYPES OF FRONTS. THE BEST CHANCE FOR LIGHT ACCUMULATIONS WILL BE
OVER THE HIGHER TERRAIN OF THE LOWLANDS AND AWAY FROM THE INLAND
WATERS.
THE UPPER TROUGH WILL MOVE WELL SOUTH OF THE AREA MONDAY NIGHT...AND
DRY NORTHEAST FLOW ALOFT WILL TAKE OVER. SURFACE HIGH PRESSURE OVER
SOUTHERN BRITISH COLUMBIA WILL DRIVE MODIFIED ARCTIC AIR THROUGH THE
FRASER RIVER VALLEY AND ACROSS WESTERN WASHINGTON. LOWS OVERNIGHT
WILL BE MAINLY IN THE 20S...WITH SHOWERS ENDING AND SKIES CLEARING
FROM THE NORTH. IT WILL ALSO BE WINDY IN THE NORTH INTERIOR OF
WESTERN WASHINGTON NEAR THE OUTLET OF THE FRASER.
DRY NORTHERLY FLOW ALOFT WILL PREVAIL TUESDAY THROUGH WEDNESDAY.
SURFACE HIGH PRESSURE WILL MAINTAIN NORTHEAST SURFACE FLOW...BUT THE
STRENGTH OF THE WINDS WILL EASE. THIS WILL BE A PERIOD OF MAINLY
CLEAR SKIES AND FRIGID TEMPERATURES. DAYTIME HIGHS WILL BE IN THE
30S AND OVERNIGHT LOWS WILL BE MAINLY IN THE UPPER TEENS TO MID
20S. MCDONNAL
.LONG TERM...HERE IS THE LONG TERM SECTION FROM THE AFTERNOON
DISCUSSION -- THE CANADIAN AND ECMWF SOLUTIONS SHOW A WEAK SPIN-UP
SURFACE LOW MOVING SOUTHWARD THROUGH THE COASTAL WATERS INTO SW WA
OR OREGON THU NIGHT INTO FRI NIGHT. THE GFS IS DRY. A MODEL BLEND
PRODUCES CLOUDS WITH A CHANCE OF LIGHT SNOW AS THIS FEATURE PASSES
BY. THE DRY GFS HAS THE RIDGE AXIS NEAR 140W WHILE THE CANADIAN AND
ECMWF SOLUTIONS ARE ONLY A BIT FARTHER WEST. THE SMALL DIFFERENCE
MAKES A HUGE DIFFERENCE ON SURFACE DEVELOPMENT DUE TO DIABATICS OVER
THE COASTAL WATERS AND HOW COLD IT GETS LATER IN THE EXTENDED. A
MODEL BLEND WAS USED. COLD AND DRY WEATHER WILL LIKELY FOLLOW THIS
WAVE FOR NEXT WEEKEND. ALBRECHT
&&
.HYDROLOGY...STORM TOTAL RAINFALL IN THE MOUNTAINS OF WESTERN
WASHINGTON HAS BEEN MAINLY 2 TO 4 INCHES SO FAR...ALTHOUGH 5 INCHES
HAS FALLEN LOCALLY IN THE MT RAINIER AREA. FLOOD WARNINGS ARE IN
EFFECT FOR THE PUYALLUP RIVER NEAR ORTING AND THE COWLITZ RIVER NEAR
RANDLE. FLOODING IS STILL POSSIBLE ON THE SNOQUALMIE RIVER NEAR
CARNATION AND A COUPLE OTHER RIVERS NEAR MT RAINIER...SUCH AS THE
CARBON RIVER. FOR THAT REASON THE FLOOD WATCH CONTINUES FOR KING...
PIERCE...AND LEWIS COUNTIES. THE FLOODING THAT DOES OCCUR WILL BE
RELATIVELY MINOR AND BRIEF.
THE COLD FRONT IS MOVING SOUTHEAST THROUGH THE NORTH PART OF WESTERN
WASHINGTON THIS EVENING...AND IT WILL CONTINUE THROUGH THE AREA
TONIGHT. PRECIPITATION WILL DECREASE RAPIDLY BEHIND THE FRONT AND
THE SNOW LEVEL WILL FALL BELOW 2000 FT...AS COLDER DRIER AIR MOVES
INTO WESTERN WASHINGTON. ANOTHER 1 TO 2 INCHES OF RAIN WILL FALL IN
THE MT RAINIER AREA TONIGHT.
THE UPPER REACHES OF SOME RIVERS HAVE ALREADY CRESTED AND THE OTHERS
WILL CREST TONIGHT. THE CRESTS WILL MOVE DOWNSTREAM THROUGH MONDAY.
AFTER THAT THERE WILL BE NO FURTHER FLOOD THREAT FOR THE NEXT
WEEK...WITH RIVERS GRADUALLY FALLING AS COLD AND RELATIVELY DRY
WEATHER PREVAILS. MCDONNAL
&&
.AVIATION...A DEEP AND COLD UPPER LOW WILL MOVE FROM NEAR THE
NORTHERN TIP OF VANCOUVER ISLAND THIS EVNG INTO CENTRAL MONTANA BY
MON EVNG. A STRONG COLD FRONT IS PUSHING THROUGH WRN WA THIS
EVNG...WITH STRONG COLD ADVECTION AND ONSHORE FLOW LEADING TO GUSTY
WINDS AND TURBULENCE. A MOIST AND UNSTABLE AIR MASS WILL LEAD TO
SHOWERY WEATHER THROUGH MON...BUT ONSHORE FLOW AND OROGRAPHIC LIFT
WILL WEAKEN QUICKLY ON MON. A COLD AND DRY AIR MASS FROM THE
INTERIOR OF CANADA WILL SPREAD OUT THROUGH THE FRASER VALLEY AND
INTO WRN WA LATE MON...WITH CLEARING SKIES AND A STABILIZING AIR
MASS ON MON NGT.
KSEA...BEEN WATCHING A CONVERGENCE ZONE SLIP SOUTH FROM KPAE TO NEAR
ELLIOTT BAY OVER THE PAST 2 HOURS. WINDS NORTH OF THE CONVERGENCE
ZONE ARE WEAKENING...AND A OLM-BLI PRESSURE GRADIENT OF +3.2 MB WILL
ALSO PROVIDE RESISTANCE TO THE CONVERGENCE ZONE MOVING ANY FURTHER
SOUTH. SO...EXPECT THE CONVERGENCE ZONE TO REMAIN NORTH OF THE
TERMINAL WITH S-SW WIND CONTINUING AT KSEA THROUGH THE REST OF
TONIGHT. OTHERWISE...KSEA WILL REMAIN IN THE DOWNWIND RAIN SHADOW
DUE TO W-NW FLOW ALOFT ACROSS THE OLYMPIC MTNS...BUT A BRIEF STRAY
SHOWER CANNOT BE RULED OUT THROUGH 18Z MON. AROUND 20Z-22Z ON
MON...A NORTHERLY WIND SHIFT WILL TAKE PLACE...WITH DRIER AND MORE
STABLE AIR MASS TRICKLING IN FROM CANADA ON MON AFTN AND NGT. A
BRIEF SNOW SHOWER MAY TAKE PLACE AROUND THE TIME OF THE WIND SHIFT.
IT WOULD BE SO BRIEF THAT ACCUMULATIONS ON CONCRETE ARE CONSIDERED
UNLIKELY...ESPECIALLY WITH THE TIMING NEAR AND JUST AFTER SOLAR
NOON. HANER
&&
.MARINE...WESTERLY ONSHORE FLOW WILL PEAK IN THE NEXT 2-4
HOURS...THEN GRADUALLY SUBSIDE THROUGH MON MORNING. COLD FRASER
OUTFLOW WILL QUICKLY DEVELOP LATE ON MON MORNING...THEN PICKUP ON
MON AFT AND EVNG...AFFECTING THE SAN JUAN ISLANDS AND THE BELLINGHAM
AREA NE GALES. HANER
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...FLOOD WATCH AND WARNINGS REMAIN IN EFFECT FOR PARTS OF WESTERN
WASHINGTON.
PZ...GALE WARNING CENTRAL AND EASTERN STRAIT.
SMALL CRAFT ADVISORY OVER REMAINING WATERS.
GALE WATCH NORTHERN INLAND WATERS FOR FRASER OUTFLOW FOR MON
NITE AND TUE.
SMALL CRAFT ADVISORY GRAYS HARBOR FOR ROUGH BAR CONDITIONS.
&&
YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATESTWEBAFD.HTMLThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 1, 7:13 PM PST | River Flood Warning | SEW | Lewis | 29 hr |
| Dec 2, 3:03 AM PST | Gale Warning | SEW | 31 hr | |
| Dec 2, 9:11 AM PST | Gale Watch | SEW | 5 hr | |
| Dec 2, 9:11 AM PST | Small Craft Advisory | SEW | 37 hr |
Nearby
Wind Advisories in Washington, 2013Every wind advisory in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.